Get access
Clinical & Experimental Allergy

Characteristics of subjects experiencing hypersensitivity to non-steroidal anti-inflammatory drugs: patterns of response

Authors


Correspondence:
Miguel Blanca Gómez, Allergy Service, Carlos Haya Hospital (Pabellon C), Plaza del Hospital Civil s/n, pabellón 5, sótano. 29009 Málaga, Spain.
E-mail: mblancag@gmail.com

Summary

Background Non-steroidal anti-inflammatory drugs (NSAIDs) are one of the most frequently involved groups of medicines in hypersensitivity drug reactions. Two mechanisms can induce the reaction: immunological (sensitization) due to a specific IgE or T cell response and pharmacological (cyclooxygenase inhibition). The contribution of each of these mechanisms to the reactions is not well known.

Objective To analyse a large group of subjects with confirmed hypersensitivity reactions to NSAIDs.

Methods The drugs involved, the clinical entities induced and the time interval between drug intake and appearance of the reaction were studied. In cases where the diagnosis was not confirmed, a drug provocation test was carried out. Atopy status was also assessed with prick test and total IgE in serum.

Results A total of 659 patients were finally considered to have had hypersensitivity reactions to NSAIDs; 76% had cross-intolerance (CI) and 24% were selective responders (SR). The most important drugs involved in CI were propionic acid derivatives, in most cases ibuprofen, and in SR pyrazolones. In CI, the most frequent clinical entity was urticaria and angio-oedema and to a lesser extent airway involvement. The skin and airways were both involved in an important proportion of cases. The most frequent entities in SR were urticaria and/or angio-oedema followed by anaphylaxis. Atopy was significantly associated in the CI group (P<0.005).

Conclusion and Clinical Relevance Cutaneous hypersensitivity reactions by CI to NSAIDs are the most frequent entities induced by these compounds. In addition to aspirin, other NSAIDs are taking on a predominant role. Atopy can be a predisposing factor in patients with CI.

Cite this as: I. Doña, N. Blanca-López, J. A. Cornejo-García, M. J. Torres, J. J. Laguna, J. Fernández, A. Rosado, C. Rondón, P. Campo, J. A. Agúndez, M. Blanca and G. Canto, Clinical & Experimental Allergy, 2011 (41) 86–95.

Get access to the full text of this article

Ancillary